Infusion Pump Errors Are Avoidable

Pharmacy Times, November 2021, Volume 87, Issue 11
Pages: 54

Discontinued fentanyl infusion left attached to patient contributes to his death, but risk-reduction strategies can prevent similar mistakes.

A patient, who had been hospitalized after suffering a stroke, died following an inadvertent infusion of fentanyl.

Although the patient’s condition at first had improved, he later developed difficulty swallowing. After aspirating food and suffering acute respiratory arrest, the patient was placed on a ventilator, during which he was sedated via an intravenous (IV) fentanyl infusion (10 g/mL) connected to 1 of multiple channels on a smart infusion pump. Over the next several days, the patient received fentanyl, ranging from 25 to 100 g per hour, with the dose titrated daily as needed for sedation. Several days later, the patient’s physician discontinued the fentanyl infusion in the morning, hoping to extubate the patient that afternoon. The pump channel infusing the fentanyl was turned off, but the infusion container was left in place and remained connected to the patient’s IV line.

Later that day, the smart infusion pump alarm went off, alerting practitioners that a bag of Lactated Ringer’s, which was infusing via a different pump channel, was near completion. A nurse filling in for the patient’s primary nurse responded to the pump alarm, turned off the corresponding pump channel, retrieved a new Lactated Ringer’s infusion, attached it to the correct pump channel, and programmed the infusion correctly. However, she accidentally restarted the fentanyl infusion instead of the Lactated Ringer’s solution. Although the pump alarm went off, the nurse silenced it, thinking that it had happened accidentally. An evening nurse caring for the patient also did not notice that fentanyl, not Lactated Ringer’s, was infusing. The rate of the fentanyl infusion was not disclosed.

Several hours later, the patient’s blood pressure had dropped significantly, and the error was recognized. Although the fentanyl infusion was then quickly discontinued, the prolonged hypotension caused by the fentanyl infusion caused serious brain and organ anoxia and ultimately resulted in the patient being removed from life support several days later.

SAFE PRACTICE RECOMMENDATIONS

Although the Institute for Safe Medication Practices (ISMP) has no additional details other than what could be gathered through the news media, there are several risk-reduction strategies that might have pre- vented this error.

Change-of-shift verification. Require oncoming nurses to verify all their assigned patients’ infusions, tracing the lines and inspecting the pump settings and infusion labels, and then matching each with orders. The oncoming nurse and the nurse finishing her shift should perform this verification process together.

Disconnect and discard all discontinued or held infusion bags/ syringes. Discontinued or held infusions should be immediately removed from the pump, disconnected from the patient, and discard- ed. A discontinued infusion should not be left set up via a stopped infusion pump that either remains connected to the patient and/or hanging on the patient’s IV pole at bedside. Also, the tubing should be changed to ensure no residual medication is left that could be inadvertently administered as a bolus when the tubing is used to administer other fluids and medications.

Implement interoperability. Implement bidirectional (ie, autodocumentation and autoprogramming) smart infusion pump interoperability with the electronic health record to reduce the risk of pump programming errors.

Label the tubing and pump channel. Labels with the name of the drug being infused and route of administration should be affixed to each access line (eg, epidural and IV) at the distal end of the tubing closest to the patient and on the tubing above the channel or pump. If available as a pump feature, ensure the name of the infusion is clearly visible on the pump screen.

Manage operational alarms. For a variety of reasons such as alert fatigue or poor warning design, operational alarms may be overlooked or quickly overridden. To maximize efficiency and response to operational alarms, establish thresh- olds for duration and frequency, identify the top alarms by type and care area/profile, and deter- mine whether they are critical alerts. Remove non- critical alerts as needed to decrease alert fatigue.

Trace the tubing. When parenteral infusions are changed (new bag or syringe), reconnected, or started or the rate is adjusted, the tubing should be traced by hand from the solution container to the pump and then to the patient for verification of the proper channel/pump and route of administration.

Michael J. Gaunt, PharmD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care newsletter at the Institute for Safe Medication Practices in Horsham, Pennsylvania.

REFERENCE

Evans T. Drug error at Eskenazi Hospital killed prominent cancer researcher. Here's how it happened. Indianapolis Star. Updated October 31, 2020. Accessed September 8, 2021. www.indystar.com/story/news/investigations/2020/10/30/drug-error-cancer-researcher-eskenazi-hospital-killed/5979448002/